Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 95, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 22, 2003, 3:55 PM EDT for Northumberland County, Pennsylvania. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2003, 3:55 PM EDT (19:55 UTC)
- Expired
- Aug 22, 2003, 4:15 PM EDT
- In force
- 20 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Northumberland County, PA
The radar
The State College radar (KCCX), 115 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1579 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1147 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 221955
SVRCTP
PAC097-222015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
352 PM EDT FRI AUG 22 2003
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHUMBERLAND COUNTY IN CENTRAL PENNSYLVANIA
* UNTIL 415 PM EDT.
* AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER LECK KILL...OR 7 MILES SOUTHWEST OF
SHAMOKIN...MOVING EAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SHAMOKIN AROUND 400 PM.
SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER.
LAT...LON 4067 7665 4065 7676 4072 7675 4075 7673
4083 7671 4077 7641
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 11:30 AM EDT, 4 hours 25 minutes earlier.
Area forecast discussion, Aug 22, 11:30 AM EDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1130 AM EDT FRI AUG 22 2003 CUT BACK ON POPS FOR THE NORTHERN TIER TO JUST LOW CHANCE. STILL LOOKS LIKE SCATTERED TSTORMS WILL FORM AS THE COLD FRONT MOVES SOUTHEASTWARD THIS AFTERNOON. QUESTION IS - HOW MUCH AFFECT WILL CLUSTER OF STORMS OVER OH/WV HAVE ON CENTRAL PA. STILL EXPECT POTENTIAL FOR STRONGEST STORMS WILL BE NEAR FROPA WHERE HIGHEST MOISTURE WILL POOL GIVING STORMS A LITTLE EXTRA KICK. PREV AFD FOLLOWS ---------------------------------------------------------------- PRE-FRONTAL TROUGH AND ASSOCIATED LINE OF TSRA JUST MOVED INLAND FROM THE SOUTH SHORE OF LAKE ERIE. FAIRLY IMPRESSIVE VILS IN THE 45-50 RANGE WITH THE STRONGER CELLS SHOULD RESULT IN POTENTIAL WIND GUSTS OF 45 MPH IN THE HEAVIEST RAIN SHAFTS...AND PERHAPS BRIEF MINOR FLOODING OF POOR DRAINAGE AREAS. FREQUENT CLOUD TO GROUND LIGHTNING WILL PROBABLY BE THE MOST NOTABLE ELEMENT OF THE STORMS THROUGH MID MORNING BEFORE THEY WEAKEN AND REFORM CLOSER TO THE FRONT...AND ALSO ALONG THE SUSQ VALLEYS LEE TROUGH EARLY THIS AFTERNOON. CLEARING MOVES INTO THE NW ZONES LATER THIS AFTERNOON...AND SPREADS SE OVERNIGHT WITH DEWPOINTS FALLING BY 10-15 DEG IN MOST AREAS BETWEEN 18Z AND 06Z SAT. SPECTACULAR WEEKEND SHAPING UP WITH SOME OF THE LOWEST DEWPOINTS SO FAR THIS SUMMER ACCOMPANYING THIS CANADIAN AIRMASS. ISOLATED SPOTS OF THE NRN MTNS MAY DIP BRIEFLY INTO THE U30S EARLY SUNDAY MORNING. HIGHS SUNDAY WILL BE SOME 5-7 DEG F BELOW NORMAL...BUT MINS SUNDAY MORNING COULD BE ABOUT 10-12 DEG F BELOW NORMAL. ETA 1000-850 HPA THICKNESS ANOMALY COMES IN AT -1 TO -2 STD DEVIATIONS EARLY SUNDAY. WARMER...AND SLIGHTLY MORE HUMID AIR TRIES TO PUSH INTO THE COMMONWEALTH FROM THE WEST LATE MONDAY AND MONDAY NIGHT. CLOUDS (ESP ACROSS THE NORTH) AND A FEW SHOWERS ARE POSSIBLE OVER THE NORTH DURING THIS PERIOD. TUESDAY WILL BE THE TRANSITION DAY (WARMER AND MORE HUMID) BEFORE ANOTHER FAIRLY STRONG FRONT CROSS PENNSYLVANIA ON WEDNESDAY. .CTP WATCHES/WARNINGS/ADVISORIES... PA...SPS - SEVERE WEATHER OUTLOOK TODAY (WITH 100 F HEAT INDEX STATEMENT NESTED IN) FOR NEARLY THE ERN HALF OF OUR CWA. LAMBERT
Hazardous weather outlook, Aug 22, 5:40 AM EDT, 10 hours 15 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-221130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 540 AM EDT FRI AUG 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A COLD FRONT DROPPING SOUTHEASTWARD ACROSS PENNSYLVANIA TODAY INTO THIS EVENING WILL BRING SCATTERED THUNDERSTORMS TO THE NORTHERN MOUNTAINS AND LIKELY THUNDERSTORMS TO THE CENTRAL AND SOUTHERN MOUNTAINS AND SUSQUEHANNA VALLEY. WITH VERY WARM AND HUMID AIR IN PLACE AHEAD OF THE FRONT...SOME THUNDERSTORMS COULD REACH SEVERE LIMITS THIS AFTERNOON AND EVENING...MAINLY IN THE SOUTHERN MOUNTAINS AND LOWER AND MID SUSQUEHANNA VALLEY. THE MAIN THREATS WILL BE STRONG DAMAGING WINDS AND LARGE HAIL. IN ADDITION...HEAT INDICES WILL BE CLOSE TO 100 DEGREES FOR A FEW HOURS THIS AFTERNOON IN THE LOWER SUSQUEHANNA VALLEY... ESPECIALLY IN THE URBAN AREAS OF HARRISBURG...LANCASTER AND YORK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON. RXR
In the hours before
Special weather statement, Aug 22, 11:36 AM EDT, 4 hours 19 minutes before
PAZ034>036-045-046-049>053-056>059-063>066-222330- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1136 AM EDT FRI AUG 22 2003 ...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS SOUTHEASTERN PORTIONS OF CENTRAL PENNSYLVANIA THIS AFTERNOON... SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL FORM OVER CENTRAL PENNSYLVANIA THIS AFTERNOON. A COLD FRONT OVER NORTHERN PENNSYLVANIA WILL CONTINUE TO PUSH TO THE SOUTH. THE WARM AND HUMID AIR TO THE SOUTH OF THE FRONT WILL BECOME INCREASING UNSTABLE AS THE DAY CONTINUES. THE STRONGEST STORMS WILL BE MAINLY TO THE EAST AND SOUTH OF A WILLIAMSPORT TO BEDFORD LINE. THE MAIN THREATS WILL BE DAMAGING WINDS AND DANGEROUS LIGHTNING...BUT LARGE HAIL MAY ALSO OCCUR. SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. DANGELO
Special weather statement, Aug 22, 2:26 PM EDT, 1 hour 29 minutes before
PAZ034-035-221900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 226 PM EDT FRI AUG 22 2003 ...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN BEDFORD AND FULTON COUNTIES... AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO STRONG THUNDERSTORMS OVER SOUTHEASTERN BEDFORD COUNTY AND SOUTHWESTERN FULTON COUNTY. THE STORMS WERE MOVING EAST AT ONLY 5 TO 10 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THE VISIBILITIES MAY DROP QUICKLY IN THE HEAVY RAIN...AND DRIVING MAY BECOME DIFFICULT. DANGELO
Special weather statement, Aug 22, 3:49 PM EDT, 6 minutes before
PAZ052-058-222045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 349 PM EDT FRI AUG 22 2003 ...A STRONG THUNDERSTORM WILL AFFECT SCHUYLKILL AND NORTHUMBERLAND COUNTIES... AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF SHAMOKIN...MOVING EAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR ROUGH AND READY...AND SHAMOKIN AROUND 355 PM...VALLEY VIEW AROUND 405 PM...TOWER CITY AROUND 410 PM...MUIR AROUND 415 PM...TREMONT...JOE ZERBEY AIRPORT AND GORDON AROUND 430 PM...AND PINE GROVE AROUND 435 PM. EXPECT SMALL HAIL AND FREQUENT...DANGEROUS LIGHTNING FROM THIS STORM.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 3:45 AM EDT | Severe Thunderstorm Warning | CTP | Warren | 60 min |
| Aug 22, 4:25 AM EDT | Severe Thunderstorm Warning | CTP | McKean | 50 min |
| Aug 22, 5:22 PM EDT | Severe Thunderstorm Warning | CTP | York | 53 min |
| Aug 22, 5:36 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 54 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.